pain top of stomach

by Megan
(Adelaide Australia)

Age: 19

Where exactly is this pain (part of abdomen or stomach): Top of stomach
When it all started and for how long has it been going on for?: Started after monthly usage of Panefen, has been going on for around a year and a half
Is the pain mild, moderate or severe?: Moderate
What is the character of the pain: Aching just in front
Is the pain always there or does it tend to be worse at a particular time of the day or night or after eating, etc?: Comes after eating especially fruit
Does the pain spread to anywhere else - to the side, or back or not?: No
What makes the pain better - food or pain killers?: Nothing just not eating
What makes it worse?: Eating something like fruit or spicey foods
Has there been any recent intake of large amount of alcohol or spicy food? Have you been particularly more stressed recently?: I have anxiety which contributes to an amount of stress
Is there any associated vomiting or change in bowel habit? No
Is there any change in the colour of your stool? Is there blood in your stool? No
Have you been losing weight unintentionally in the past few weeks or months? No
What is your past medical history like? I have had bad period pain which got better while taking panafen but has now made my stomach very sensitive, cannot take anything stronger than panadol
Are you on any medications: Esitalo, Nexium
Do you suffer with any allergy?: Rubber
And indeed any other relevant information or description of the pain you can provide
Have not been to a specialist as the doctor thinks the pain is due to anxiety, but that pain started long before my anxiety, there was a period in which the pain was not present but after starting Escitalopram the pain has returned.






Dear Megan,

I am sorry to learn about the "pain on top of" your "stomach".

I can see that you are a 19 year old lady who suffer with painful menstrual period for which you take Panafen. You are also on escitalopram for anxiety.
Since started taking teh Panafen and escitalopram, you have been suffering with this dull ache on the top of your stomach. I believe that the pain is about a hand's breath above your umbilicus, and below your breast plate bone. That is the region we call the epigastrium in medicine.
I can confirm that the pain you are experiencing is most likely due to irritation of the lining of the wall of your stomach, from the effect of those two medications combined.

Panafen contains ibuprofen, a form of anti inflammatory agent (NSAIDS) that causes irritation of the wall of the stomach in some people. It also contains codeine phosphate.

Escitalopram is an antidepressant that belong to a group of medications we refer to as SSRI (selective serotonin re-uptake inhibitors) which in combination with an NSAID) have a multiplier effect in causing irritation of the stomach.
It is for that reason that you have been placed in Nexium (Esomeprazole) to help protect the lining of your stomach.

If this pain in the top of the stomach continues to be a problem despite your taking Nexium, you have a few options here:
  • Your Family doctor may decide to increase teh dose of the Esomeprazole or make it twice daily instead of once daily, or
  • Stop the use of Panafen for your menstrual pain, and perhaps explore the possibility of a combined contraceptive pill to help take care of your painful period.
What do you think?
Why not see your doctor to discuss this extensively.
One thing you can be sure of, Megan, is that your pain is not caused by anxiety, though being anxious can worsen any type of pain.
Please see your GP and let us know what transpired and what the conclusion is.

Meanwhile, taking some Gaviscon in the short term while you wait seeing your GP might help.

Thank you for using our free online consultation services.

Good Health To You.


The Abdopain Team.
Abdopain.com

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Upper Central Abdominal Pain.